Can Coffee Cause Diarrhea?
Posting Date: 04/14/2003
Q. I have suffered from chronic diarrhea for the past several years. In fact, Imodium has been a constant companion.
During a recent 15-hour road trip, though, I did not drink any coffee. I noticed I had no diarrhea and I did not have to take any medication.
To test this theory, I drank three cups of coffee during dinner on Saturday night, and yes, the diarrhea returned. Is coffee the culprit in my case, and if so, what suggestions do you have for someone who loves coffee but hates medicine?
A. Coffee can certainly affect the digestive tract. Some people are especially susceptible to this reaction and you may be one of them.
The more coffee you drink, the more likely you are to experience problems. Instead of three cups, see if you can avoid diarrhea when you drink just one.
A food diary might help you identify other triggers. Dairy products can be a culprit for those with lactose intolerance. So can sugarless gum containing sorbitol, mannitol or malitol.
There is no obvious antidote other than avoidance. Relying on loperamide (Imodium) is probably not the best solution.
Q. I took Lodine for arthritis pain and it caused elevation of my liver enzymes. After treatment to bring the enzymes back to normal (prednisone), my doctor prescribed Vioxx. I've been experiencing upset stomach. What arthritis medication has the fewest side effects?
A. Most arthritis drugs have the potential to cause stomach upset. Acetaminophen is easier on the digestive tract but it may affect liver function.
Several studies have demonstrated that glucosamine and chondroitin can be effective for arthritis. Monitor your lipids, though, as some people report elevated cholesterol on glucosamine.
Other non-drug approaches include herbs such as boswellia, ginger and turmeric or home remedies such as Certo in grape juice. Some people find that eating nine gin-soaked golden raisins a day is helpful, though others don?t benefit.